How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. K Your Own Question
Dr. K
Dr. K, Psychiatrist
Category: Mental Health
Satisfied Customers: 358
Experience:  15 years clinical experience in all areas of psychiatry. Holistic and practical approach.
50493013
Type Your Mental Health Question Here...
Dr. K is online now
A new question is answered every 9 seconds

Is it safe to be taking three antidepressants at the same time

Customer Question

Is it safe to be taking three antidepressants at the same time for depression? They are Paxil, Welbutrin, and cymbalta.
Submitted: 5 years ago.
Category: Mental Health
Expert:  Dr. K replied 5 years ago.

Safe is a relative term. I have had many patients on 3 antidepressants and even more on 2. The main risk of combining these is called serotonin syndrome (see this link: http://www.mayoclinic.com/health/serotonin-syndrome/DS00860).

 

Keep in mind that there is not enough long term research proving long term safety with antidepressants. There is even less research that can prove long term safety when combining antidepressants. The problem is this type of research is hard to do.

 

The botXXXXX XXXXXne is this: any treatment has benefits and risks...if taking 3 antidepressants seems to be helping you...and you are having minimal side effects, it may be worth continuing these meds. Weigh the pros & the cons. Just keep an eye out for serotonin syndrome. I hope this helps. Let me know if you need more info.

_____________________________________________________________________________
Please let me know if you need more information. We can continue the dialog until you are satisfied. Once your are happy with the answers don't forget to hit the ACCEPT button & provide expert feedback. Also remember that this is not an official doctor patient relationship and not a substitute for a full live psychiatric evaluation. Thank you for using justanswers.com

 

Dr. K and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.
what is seratonin syndrome?
Expert:  Dr. K replied 5 years ago.

the link below explains it well...

 

http://www.mayoclinic.com/health/serotonin-syndrome/DS00860

Customer: replied 5 years ago.
i did not get an answer.
Expert:  Dr. K replied 5 years ago.

Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. It can occur when you increase the dose of such a drug or add a new drug to the ones you take already. Certain illicit drugs and dietary supplements also can cause serotonin syndrome.

 

Serotonin is a chemical produced by your body and is needed for your nerve cells and brain to function. But too much serotonin causes problems. Symptoms of serotonin syndrome range from shivering and diarrhea to severe symptoms such as muscle rigidity, fever and seizures. Severe serotonin syndrome can be fatal if it isn't treated. Serotonin syndrome usually goes away within a day of stopping the medications causing symptoms and taking drugs that block serotonin, if needed.

 

Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Signs and symptoms include:

  • Agitation or restlessness
  • Confusion
  • Rapid heart rate
  • Dilated pupils
  • Loss of muscle coordination or twitching muscles
  • Heavy sweating
  • Diarrhea
  • Headache
  • Shivering
  • Goose bumps

Severe serotonin syndrome can be life-threatening. Signs and symptoms include:

  • High fever
  • Seizures
  • Irregular heartbeat
  • Unconsciousness

When to see a doctor
If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you're already taking, call your doctor right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.

Customer: replied 5 years ago.
what is serotonin syndrome? Please answer and do not make me go to the internet for an answer.
Expert:  Dr. K replied 5 years ago.
i just gave you an answer in the previous response.